The Cochrane Schizophrenia Group

Through the eyes of a service user

on May 24, 2013

By Ben Gray, Consumer Peer Reviewer and Plain Language Summary writer

English: Close-up of 0.5mg tablets of the bran...

English: Close-up of 0.5mg tablets of the brand name benzodiazepine drug, Ativan. Generic name is Lorazepam. (Photo credit: Wikipedia)

‘People with mental health problems may exhibit agitated, violent and aggressive behaviour which can be a danger to themselves or others. Usually, de-escalation techniques such as talking to the patient are used to calm down the situation. However, people’s behaviour may be too disturbed, violent or agitated. In these circumstances, rapid tranquillisation is given to achieve a state of calm. Three major classes of drugs are used to achieve rapid tranquillisation: typical antipsychotics; benzodiazepines; and more recently atypical antipsychotics. …’ Read more

(excerpt from the Plain Language Summary for Benzodiazepines alone or in combination with antipsychotic drugs for acute psychosis)

From a service user perspective, having a mental health problem can be an experience that is frightening, agitating and even terrifying.  Hearing voices and seeing things can make people feel scared and panic, so that they become agitated.  A person I knew in hospital often saw people covered in snakes, while another saw people on fire.  I myself have heard frightening and taunting voices, saying: “You wait until you see what I’m going to do to you!”.

Being agitated and panicking is therefore a common experience for people with mental health problems.  Sometimes tranquillisers and sedatives are requested by people with mental health problems to calm down.

However, people can become aggressive and violent.  This sometimes leads to people being restrained and injected with drugs to calm them down.  On one occasion I witnessed, both restraint and injecting tranquilisers were used because a girl was trying to cut her wrists with the shards of a broken bottle.  Another time a patient was about to hit a nurse.

English: Insulin shock therapy is given in Lap...

English: Insulin shock therapy is given in Lapinlahti Hospital, Helsinki in 1950’s Suomi: Insuliinišokkihoitoa Lapinlahden sairaalassa Helsingissä 1950-luvulla (Photo credit: Wikipedia)

Sometimes, though, health staff can jump in precipitously and too quickly to restrain and tranquilise people.  I have witnessed on several occasions people being forced to the floor, spread- eagled and injected with sedatives.

Health staff need to get to know the person, so that they can talk to them and understand the ‘triggers’ or signs that show that someone is about to become violent or aggressive. Communication, one-to-one conversations and getting to know the patient are not only valuable therapeutically for recovery, but allow the nurse and person with mental health problems to anticipate and stop the ‘triggers’ of aggressive and violent behaviour.  De- escalation techniques involve communication and talking, giving the person with mental health problems undivided attention so that they feel valued.  It is necessary to focus on people’s feelings and be non- judgemental, develop a plan together to manage behaviour as well as using positive talk about people’s problems.

Read Ben’s Blog here:  The Service User Perspective (SUPER)

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: